MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 54840006540
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient was pre-operatively diagnosed with recurrent spinal stenosis with right leg pain, compression of cauda equina, grade 2 spondylolisthesis at l4-l5, severe spondylosis at l5-s1, degenerative spondylolisthesis, l4-l5, grade 2, prior laminectomy at l5 and underwent revision of a prior l4-s1 fusion.During removal of the implanted instruments, when removing the screw, the shaft of the screw completely fractured in half directly under the tulip head.It was then left with the threaded portion of the screw still inside of the patient and the tulip head was detached.The threaded portion of the right l4 screw and the threaded portion of both l5 screws remain inside of the patient.Instruments were found broken.The screw fractures first occurred upon removing the right l4 screw.Then after that fractured, there was an attempt to remove broken screws.1-2 additional operating hours added to the surgery time.
 
Additional Manufacturer Narrative
Visual review confirms screw breakage at the bone screw neck, just below the head.Visual and microscopic examination of the mas head identified witness marks and material deformation on the bottom face of the mas head, near the area of crack propagation.Dimensional examination of the bone screw neck orientation found to be near the maximum angulation of the head.These observations suggest possible loading the bone screw around the neck area of the bone screw.Visual and optical examination of the area of fracture initiation did not identify a pre-existing surface defect near the area of crack origination that could contribute to crack propagation.Microscopic examination of the fracture surface identified a partial flat fracture surface with multiple ratchet marks near the area of crack propagation, and gently convex progressive striations through the cross-sectional area of the bone screw which is consistent with cyclic fatigue.The remaining fracture surface consist of shiny ridges that suggest surface smearing during breakage.Dimensional examination of the major and minor diameters of the bone screw confirm relevant bone screw dimensions are within print specification.The above observations are consistent with cyclic fatigue.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key7854559
Report Number1030489-2018-01217
Device Sequence Number1981022
Product Code NKB
UDI-Device Identifier00613994589309
UDI-Public00613994589309
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K091974
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number54840006540
Device Lot NumberH5184183
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2018
Initial Date Received by Manufacturer 08/10/2018
Supplement Date Received by Manufacturer11/29/2018
Initial Report FDA Received Date09/07/2018
Supplement Report FDA Received Date12/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR